Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS El Paso, TX

August 16, 2021Luna County, New Mexico

NWS El Paso, TX issued this special weather statement at Aug 16, 2021, 2:11 PM MDT for Luna County, New Mexico. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2021, 2:11 PM MDT (20:11 UTC)
Expired
Aug 16, 2021, 3:00 PM MDT
In force
49 min
Issued by
NWS El Paso, TX

County Luna County, NM

The radar

The El Paso radar (KEPZ), 140 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.2 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1291 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

085 
WWUS84 KEPZ 162011
SPSEPZ

Special Weather Statement
National Weather Service El Paso TX
211 PM MDT Mon Aug 16 2021
 
NMZ402-403-407-162100-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Highlands/Black Range NM-
Southwest Desert/Mimbres Basin NM-
211 PM MDT Mon Aug 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRANT AND
NORTHWESTERN LUNA COUNTIES UNTIL 300 PM MDT...

At 210 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Faywood, moving south at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
City Of Rocks State Park. Portions of US Highway 180 between Hurley 
and Deming.

LAT...LON 3233 10806 3260 10818 3270 10797 3246 10771
TIME...MOT...LOC 2010Z 356DEG 24KT 3253 10795 

$$

DH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this special weather statement went out at Aug 16, 12:26 PM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 16, 12:26 PM MDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1226 PM MDT Mon Aug 16 2021

.AVIATION...18Z TAF CYCLE
Thunderstorms are forming in the higher terrain areas at the
moment. Winds will be southeasterly from 5-10KT through the
period. I mentioned VRB25G40KT for KTCS and KDMN this
afternoon/evening with the possibility of gusty winds in
anticipation of this evenings storms focusing out west. Storms
could form near KLRU and KELP although confidence is not as high
as further north and west. Any storms that fire will create low
CIGS and and low visibilities (~2SM).

&&

.PREV DISCUSSION...216 AM MDT Mon Aug 16 2021...

.SYNOPSIS...
Despite a reduction in storm and rain coverage across the
Borderland on Sunday, healthy monsoon moisture remains over the
region today.That was evident overnight as some areas saw
nighttime showers and a few storms. Early today will see some
lingering showers over eastern and southern areas. Later today a
disturbance will drop in from the north to provide a spark for
more late day and evening storms, especially northern and western
areas. Some of these storms will produce heavy rain, and a few
might become strong enough to deliver strong winds and moderate
hail. Tuesday will likely bring more showers and storms, as the
upper disturbance lingers over the region. Wednesday through the
weekend we see a much drier scenario play out, as monsoon moisture
is swept out by a passing trough. As we move to next week, the
pattern brings back southerly winds which will reintroduce healthy
monsoon moisture back into the Borderland. That should mean the
return of scattered rain and storms.

&&

.DISCUSSION...
.SHORT TERM...
Considerable moisture remains in the region to help fuel additional
rain showers and thunderstorms today and tonight. While moisture
levels are lower than previous days with PW values running around 1.4
inches, that is enough to allow for storms with some heavy rain
potential. An upper level trough will help destabilize the
atmosphere enough to trigger shower and thunderstorm development
across the region.

Expected storms and precipitation for today and tonight can be
described as occurring in two events. The first event this morning
will primarily affect the eastern part of the forecast area from El
Paso eastward. This event will begin in the early morning hours and
will primarily affect El Paso, Hudspeth and Otero counties partially
portions of Dona Ana and Sierra counties. Rain soaked areas in we
see additional rain accumulations that will lead to immediate
run off due to saturated soil conditions which may lead to more
flooding concerns.

As these storms begin to fade later this morning toward mid day, the
second precip event will begin to develop in the mountains of the
Gila Region and will continue on into the nighttime hours. The main
areas impacted by this second wave of storms will be locations from
the Rio Grande Valley and westward to the Arizona State Line. Storms
will develop over the mountains first with storm outflows helping to
spread the storms into the desert lowlands. General movement of
these storms will be from north to south. With high CAPE values
expected this afternoon, the storms will be stronger with stronger
wind gusts and small hail possible as well as heavy rainfall through
much of tonight. The heavy rainfall potential will keep the region
under a flash flood watch through the early morning hours of
Tuesday.

&&

.LONG TERM...Tuesday through Sunday...
On Tuesday we remain in the midst of a pool of pretty good
monsoon moisture despite some drying working in from the north.
That drying is only taking our current above-normal moisture
levels and dropping them slightly to near-normal monsoon moisture
levels. In addition we will still be under the influence of a slow
passing upper trough on Tuesday. This should mean another day of
isolated to scattered showers, although coverage should be
trending downward across the region, with the favored areas being
southern and eastern zones.

Wednesday we begin to see an upper trough moving east across the
PAC NW, with weak ridging ahead of it and over our region. Current
model solutions suggest this trough is still to N and W to sweep much
moisture out of our region. So we should continue with PWATs above
an inch and sfc dewpoints in the M50-L60s. With the ridge over the
area, some convection may be capped, but we should still see
isolated and scattered showers and storms with daytime heating,
upslope flow, and outflow boundaries being the principle forcing.

Thursday the Pac trough begins to pass through the Northern
Rockies, which shifts our trajectories to SW and W. This looks to
flush a significant amount of our monsoon moisture out of the
region and focus it east of our area. This should begin a period
of warmer and drier weather, with much reduced rain and storm
coverage across our area.

This drier pattern looks relatively short-lived with drier and
warmer conditions repeating Friday and again Saturday. Sunday,
and into next week, high pressure develops over the Southeastern
Gulf State at lower and middle layers of the atmosphere. This
will turn our deep-layer winds more S and SE, to reestablish a
monsoon moisture fetch back over our region. As we go into next
week, we should see increases in moisture, clouds, and rain and
storm chances.

&&

.FIRE WEATHER...
A moisture rich airmass will continue to stay put over the area
until at least mid-week. Due to overly moist conditions, fire
weather should be of lesser concern for the next few days. By
Wednesday, a drying period is probable as winds turn more westerly
at the surface and aloft. Maximum temperatures will settle in the
mid-80s for Monday and Tuesday, but will gradually rise to the low
to mid 90s by the end of the work week. MinRHs will be above 30
percent until Friday, where much of the area will have values of 20-
30%. Ventilation rates will be Poor to Fair the next few days.

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 83  66  84  70 /  60  60  40  30
Sierra Blanca           75  61  75  63 /  60  60  60  30
Las Cruces              84  63  84  66 /  60  60  40  30
Alamogordo              84  63  84  66 /  50  50  40  20
Cloudcroft              64  46  62  49 /  60  60  60  20
Truth or Consequences   84  63  84  66 /  40  50  40  30
Silver City             79  58  77  60 /  60  60  60  50
Deming                  85  63  85  66 /  60  70  40  30
Lordsburg               86  64  83  67 /  60  60  50  50
West El Paso Metro      84  67  85  70 /  60  60  40  30
Dell City               81  64  82  65 /  50  60  50  20
Fort Hancock            84  66  84  68 /  60  60  50  30
Loma Linda              75  61  77  64 /  60  60  50  30
Fabens                  82  66  84  69 /  60  60  40  30
Santa Teresa            82  64  83  68 /  60  70  30  30
White Sands HQ          82  64  83  68 /  60  60  40  30
Jornada Range           82  63  82  66 /  60  60  30  20
Hatch                   84  63  84  66 /  50  60  40  30
Columbus                83  64  83  68 /  60  70  40  40
Orogrande               82  63  82  66 /  50  60  40  20
Mayhill                 73  53  71  56 /  60  60  50  20
Mescalero               74  52  72  55 /  60  60  50  20
Timberon                69  51  69  54 /  60  60  60  20
Winston                 79  53  78  56 /  60  60  50  30
Hillsboro               82  59  81  63 /  50  60  40  30
Spaceport               83  62  83  65 /  40  50  30  20
Lake Roberts            80  53  78  55 /  60  60  60  40
Hurley                  81  58  80  62 /  60  60  50  40
Cliff                   87  58  85  60 /  60  60  50  50
Mule Creek              82  60  80  59 /  60  60  60  60
Faywood                 80  59  80  63 /  60  60  50  40
Animas                  85  62  82  65 /  60  70  60  50
Hachita                 83  61  82  65 /  60  70  50  40
Antelope Wells          83  62  82  65 /  60  70  60  50
Cloverdale              79  60  77  63 /  70  70  70  60

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight for NMZ401>417.

TX...Flash Flood Watch through late tonight for TXZ418>424.

&&

04-Lundeen/14/37
Hazardous weather outlook, Aug 16, 11:56 AM MDT, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1156 AM MDT Mon Aug 16 2021

NMZ401>417-TXZ418>424-171800-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1156 AM MDT Mon Aug 16 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
A flash flood watch is in effect through late tonight. Another
round of thunderstorms is expected for this afternoon and into
the evening hours mainly focusing in the western regions. Storms
may form in the lowland areas towards the evening, thus leading
to isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Tuesday and Wednesday look to be the last days with rain chances
until the area dries out later in the week. Localized heavy rain
and flash flooding will be the main threats. By the weekend,
monsoonal convection may return to the area.

.SPOTTER INFORMATION STATEMENT...
Spotters should report heavy rain and flash flooding to local law
enforcement and to the NWS office via our 800 spotter number or
via Twitter using our username @NWSElPaso.

In the hours before

Special weather statement, Aug 16, 12:36 PM MDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service El Paso TX
1236 PM MDT Mon Aug 16 2021

NMZ402-403-161900-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Highlands/Black Range NM-
1236 PM MDT Mon Aug 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT COUNTY UNTIL
100 PM MDT...

At 1236 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fierro, moving southeast at 5 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
San Lorenzo, Hanover, Mimbres, Fierro, Camp Thunderbird, Georgetown,
Upper Mimbres Valley and Bear Canyon Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3288 10815 3297 10804 3287 10781 3268 10803
TIME...MOT...LOC 1836Z 312DEG 5KT 3287 10805

JG
Special weather statement, Aug 16, 1:15 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service El Paso TX
115 PM MDT Mon Aug 16 2021

NMZ414-415-162000-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
115 PM MDT Mon Aug 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OTERO COUNTY UNTIL 200
PM MDT...

At 114 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sunspot, moving south at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sunspot, Benson Ridge, Karr Canyon and Bluff Springs.

LAT...LON 3275 10581 3289 10585 3290 10573 3278 10570
TIME...MOT...LOC 1914Z 344DEG 8KT 3282 10577

DH
Special weather statement, Aug 16, 2:11 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service El Paso TX
211 PM MDT Mon Aug 16 2021

NMZ402-403-407-162100-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Highlands/Black Range NM-
Southwest Desert/Mimbres Basin NM-
211 PM MDT Mon Aug 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRANT AND
NORTHWESTERN LUNA COUNTIES UNTIL 300 PM MDT...

At 210 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Faywood, moving south at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
City Of Rocks State Park. Portions of US Highway 180 between Hurley
and Deming.

LAT...LON 3233 10806 3260 10818 3270 10797 3246 10771
TIME...MOT...LOC 2010Z 356DEG 24KT 3253 10795

DH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:55 AM MDTFlash Flood WarningEPZDoña Ana3 hr
Aug 16, 6:06 AM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Aug 16, 12:36 PM MDTSpecial Weather StatementEPZGrant24 min
Aug 16, 1:08 PM MDTAreal Flood AdvisoryEPZGrant, Sierra3 hr
Aug 16, 1:15 PM MDTSpecial Weather StatementEPZOtero45 min
Aug 16, 2:23 PM MDTAreal Flood AdvisoryEPZGrant, Luna112 min
Aug 16, 3:10 PM MDTAreal Flood AdvisoryEPZGrant, Sierra3 hr
Aug 16, 4:17 PM MDTAreal Flood AdvisoryEPZDoña Ana, Sierra118 min
Aug 16, 4:25 PM MDTAreal Flood AdvisoryEPZGrant, Hidalgo3 hr
Aug 16, 4:56 PM MDTAreal Flood AdvisoryEPZLuna2 hr
Aug 16, 5:17 PM MDTSpecial Weather StatementEPZHidalgo58 min
Aug 16, 5:25 AM MDTAreal Flood AdvisoryEPZHudspeth3 hr
Aug 16, 8:58 AM MDTAreal Flood AdvisoryEPZHudspeth3 hr
Aug 16, 2:02 PM MDTAreal Flood AdvisoryEPZEl Paso3 hr

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.